Browse

You are looking at 1 - 4 of 4 items for :

  • General practice x
  • Hydrocortisone x
Clear All
Open access

Diana Oliveira, Mara Ventura, Miguel Melo, Sandra Paiva and Francisco Carrilho

Summary

Addison’s disease (AD) is the most common endocrine manifestation of antiphospholipid syndrome (APS), but it remains a very rare complication of the syndrome. It is caused by adrenal venous thrombosis and consequent hemorrhagic infarction or by spontaneous (without thrombosis) adrenal hemorrhage, usually occurring after surgery or anticoagulant therapy. We present a clinical case of a 36-year-old female patient with a previous diagnosis of APS. She presented with multiple thrombotic events, including spontaneous abortions. During evaluation by the third episode of abortion, a CT imaging revealed an adrenal hematoma, but the patient was discharged without further investigation. A few weeks later, she presented in the emergency department with manifestations suggestive of adrenal insufficiency. Based on that assumption, she started therapy with glucocorticoids, with significant clinical improvement. After stabilization, additional investigation confirmed AD and excluded other etiologies; she also started mineralocorticoid replacement. This case illustrates a rare complication of APS that, if misdiagnosed, may be life threatening. A high index of suspicion is necessary for its diagnosis, and prompt treatment is crucial to reduce the morbidity and mortality potentially associated.

Learning points:

  • AD is a rare but life-threatening complication of APS.

  • It is important to look for AD in patients with APS and a suggestive clinical scenario.

  • APS must be excluded in patients with primary adrenal insufficiency and adrenal imaging revealing thrombosis/hemorrhage.

  • Glucocorticoid therapy should be promptly initiated when AD is suspected.

  • Mineralocorticoid replacement must be started when there is confirmed aldosterone deficiency.

  • Hypertension is a common feature of APS; in patients with APS and AD, replacement therapy with glucocorticoids and mineralocorticoids may jeopardize hypertension management.

Open access

Benedetta Zampetti, Roberto Attanasio and Renato Cozzi

Summary

A 69-year-old male was admitted for severe hyponatremia disclosed after an accidental fall. He was anticoagulated from 2 months after the implantation of a biologic aortic valve prosthesis. The work-up disclosed adrenal failure and MRI showed bilateral adrenal hemorrhage. Clinical picture and lab parameters normalized quickly after the appropriate replacement treatment. Anticoagulation excess should be added to the list of drugs potentially causing hyponatremia.

Learning points:

  • Hyponatremia requires a complete and timely workup in order to start an appropriate treatment for the improvement of clinical conditions.

  • History is crucial: a detailed list of drugs potentially causing hyponatremia should be collected. Anticoagulants should be added to the list, mostly in the event of excessive anticoagulation.

  • Intra-adrenal hemorrhage is a rare cause of hyponatremia and adrenal failure.

  • The ACTH test is still the gold standard for the diagnosis of hypoadrenalism.

Open access

C P Neves, E T Massolt, R P Peeters, S J Neggers and W W de Herder

Summary

A 21-year-old woman presented with amenorrhea, bilateral galactorrhea and fatigue. Visual acuity and visual fields were normal. Laboratory examination demonstrated hyperprolactinemia. Magnetic resonance imaging (MRI) of the pituitary showed a 19×17×12-mm sellar mass with supra- and parasellar extension, causing compression of the pituitary stalk and optic chiasm. Further examinations confirmed mild hyperprolactinemia, strongly elevated TSH (>500 mU/l), low free thyroxine (FT4), hypogonadotropic hypogonadism and secondary adrenal insufficiency. Hydrocortisone and l-T4 replacement therapy was started. Three months later, the galactorrhea had disappeared, thyroid function was normalized and MRI revealed regression of the pituitary enlargement, confirming the diagnosis of pituitary hyperplasia (PH) due to primary hypothyroidism. Subsequently, the menstrual cycle returned and the hypocortisolism normalized. This case demonstrates that severe primary hypothyroidism may have an unusual presentation and should be considered in the differential diagnosis of pituitary enlargement associated with moderate hyperprolactinemia.

Learning points

  • One should always try to find one etiology as the common cause of all the clinical findings in a pathologic process.

  • Amenorrhea, galactorrhea and fatigue may be the only presenting clinical manifestations of primary hypothyroidism.

  • Not every patient with galactorrhea, hyperprolactinemia and a pituitary mass has a prolactinoma.

  • Primary hypothyroidism should always be considered in the differential diagnosis of hyperprolactinemia associated with pituitary enlargement and pituitary hormone(s) deficiency(ies).

  • When PH due to primary hypothyroidism is suspected, thyroid hormone replacement should be started and only regression of pituitary enlargement on MRI follow-up can confirm the diagnosis.

  • Examination of thyroid function in patients with a pituitary mass may avoid unnecessary surgery.

Open access

M Baxter, S Gorick and F M Swords

Summary

Addison's disease is a condition characterised by immune-mediated destruction of the adrenal glands leading to a requirement of lifelong replacement therapy with mineralocorticoid and glucocorticoid. We present a case of a 53-year-old man who presented at the age of 37 years with nausea, fatigue and dizziness. He was found to have postural hypotension and buccal pigmentation. His presenting cortisol level was 43 nmol/l with no response to Synacthen testing. He made an excellent response to conventional replacement therapy with hydrocortisone and fludrocortisone and then remained well for 16 years. On registering with a new endocrinologist, his hydrocortisone dose was revised downwards and pre- and post-dose serum cortisol levels were assessed. His pre-dose cortisol was surprisingly elevated, and so his dose was further reduced. Subsequent Synacthen testing was normal and has remained so for further 12 months. He is now asymptomatic without glucocorticoid therapy, although he continues on fludrocortisone 50 μg daily. His adrenal antibodies are positive, although his ACTH and renin levels remain elevated after treatment. Addison's disease is generally deemed to lead to irreversible cell-mediated immune destruction of the adrenal glands. For this reason, patients receive detailed counselling and education on the need for lifelong replacement therapy. To our knowledge, this is the third reported case of spontaneous recovery of the adrenal axis in Addison's disease. Recovery may therefore be more common than previously appreciated, which may have major implications for the treatment and monitoring of this condition, and for the education given to patients at diagnosis.

Learning points

  • Partial recovery from Addison's disease is possible although uncommon.

  • Patients with long-term endocrine conditions on replacement therapy still benefit from regular clinical and biochemical assessment, to revisit optimal management.

  • As further reports of adrenal axis recovery emerge, this may influence the counselling given to patients with Addison's disease in the future.